Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Kansas City, MO

May 14, 2018Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 14, 2018, 6:26 PM CDT for Pettis County, Missouri. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 6:26 PM CDT (23:26 UTC)
Expired
May 14, 2018, 6:45 PM CDT
In force
19 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:29 PM CDTTSTM WND DMG2 S Sedalia Memorial Ar, MOTREE BLOWN ONTO RISSLER ROAD NEAR SEDALIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:20 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS53 KEAX 142326
SVREAX
MOC159-142345-
/O.NEW.KEAX.SV.W.0043.180514T2326Z-180514T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT MON MAY 14 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pettis County in central Missouri...

* Until 645 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located 8 miles south of
  Sedalia, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sedalia, Smithton and Sedalia Memorial Arpt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 9337 3875 9325 3869 9306 3853 9307
      3853 9317 3854 9328 3851 9330
TIME...MOT...LOC 2326Z 287DEG 50KT 3858 9324 

HAIL...<.75IN
WIND...60MPH
 
$$

Mell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:06 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 14, 3:06 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
306 PM CDT Mon May 14 2018

.Discussion...
Issued at 306 PM CDT MON MAY 14 2018

This afternoon and tonight:

A very unstable and uncapped environment exists across the
southeastern two-thirds of the forecast area, along and ahead of
stationary front. Severe storms quickly developed in this
environment just east of Kansas City. Other storms developed near
Emporia, KS. With the front draped through the area, additional
storms could form within this environment quickly through the late
afternoon hours. Downdraft CAPE increases across eastern KS and
western MO late this afternoon as well. The thought with storms
during the afternoon is that initial updrafts would be most likely
to produce large hail and then transition to damaging winds as the
downdraft CAPE increases. In the upper levels, the weak shortwave
trough that helped generate the afternoon storms will pass to the
east. This will have a tendency to veer the upper level winds and
lead to period of increased shear late this evening. So the mode
for the second round may differ some from the ongoing round. The
increased shear may support more hail with storms that develop
this evening. But overall, the large hail and damaging winds look
possible with the second round as well. As the low level jet
increases overnight a flash flooding threat may evolve.
Precipitable water values approaching 2" is very anomalous for
this time of year. What may limit flooding potential is the cold
pool forcing storms southeastward rather storms
backbuilding/training.

Tuesday - Wednesday:

It looks like the front will finally have pushed to our south.
This should result in temperatures getting close to normal for
this time of year with highs upper 70s to around 80 degrees
Tuesday and lower 80s on Wednesday. Also, with the front south of
the area, precipitation chances should be confined to just the
southern portions of the forecast area.

Thursday - Sunday:

Temperatures should continue to be above normal with highs in the
middle to upper 80s Thursday - Friday. Sporadic shower and
thunderstorm chances look possible as well through this period.
Potentially more widespread storms may be possible heading through
the weekend. But given the time of year, and the pattern, model
variability is high so there are no more than just chance pops.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1234 PM CDT MON MAY 14 2018

A very unstable, potentially uncapped environment will develop
over the terminals early this afternoon. A weak frontal boundary
will also be draped in the vicinity of the terminals. It's very
possible that several rounds of storms will impact the terminals
this afternoon and this evening. But timing and location is
uncertain as storms could develop almost at anytime given the
environment. So will keep the VCTS mention going and then amend
as needed. Tonight, MVFR ceilings look likely in the wake of the
of the convection. IFR ceilings are possible. Given the higher
probability of MVFR, have kept IFR mention out for now.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, May 14, 8:45 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
845 AM CDT Mon May 14 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151345-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
845 AM CDT Mon May 14 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Several rounds of potentially severe storms are possible today, this
 afternoon and again this evening and overnight. Large hail and
 damaging winds are the main threats this afternoon and evening with
 heavy rainfall and flooding possible overnight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 14, 3:39 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND DMG     6 E FAYETTE             39.14N 92.57W
05/14/2018                   HOWARD             MO   LAW ENFORCEMENT

            TREES DOWN ALONG HIGHWAY 124, MODOT
            RESPONDING.

&&
Local storm report, May 14, 3:50 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     1 NE BOONVILLE          38.97N 92.74W
05/14/2018                   COOPER             MO   LAW ENFORCEMENT

            POWER LINES AND A TREE DOWN IN BOONVILLE.

&&
Local storm report, May 14, 3:55 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             MOBERLY                 39.43N 92.42W
05/14/2018  E1.00 INCH       RANDOLPH           MO   PUBLIC

            QUARTER SIZED HAIL IN MOBERLY.

&&
Local storm report, May 14, 4:10 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     7 SSW NELSON            38.90N 93.08W
05/14/2018                   PETTIS             MO   PUBLIC

            10-15 INCH DIAMETER TREE LIMBS DOWN. MINOR
            ROOF DAMAGE TO A CHURCH AND A POWER LINE
            DOWN.

&&
Special weather statement, May 14, 5:22 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CDT MON MAY 14 2018

MOZ044-045-054-142315-
Johnson MO-Pettis MO-Henry MO-
522 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...SOUTHWESTERN
PETTIS AND JOHNSON COUNTIES UNTIL 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holden, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warrensburg, Windsor, Knob Noster, Holden, Whiteman Air Force Base,
Leeton, Chilhowee, Whiteman Afb, Centerview, Blairstown and Post Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3852 9399 3881 9405 3888 9347 3852 9343
TIME...MOT...LOC 2222Z 261DEG 30KT 3871 9393

Mell
Special weather statement, May 14, 5:58 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 PM CDT MON MAY 14 2018

MOZ038>040-044>046-054-142345-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-Cooper MO-Henry MO-
Howard MO-
558 PM CDT MON MAY 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTH CENTRAL HOWARD...SOUTHWESTERN SALINE...SOUTHEASTERN
LAFAYETTE...COOPER AND EASTERN JOHNSON COUNTIES UNTIL 645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warrensburg, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sedalia, Warrensburg, Boonville, Windsor, Knob Noster, Sweet Springs,
Whiteman Air Force Base, La Monte, Pilot Grove, Smithton, Leeton,
Green Ridge, Calhoun, Otterville, Bunceton, Houstonia, Whiteman Afb,
Prairie Home, Emma and Hughesville.

This includes Interstate 70 in Missouri between mile markers 73 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.

LAT...LON 3868 9262 3870 9306 3853 9307 3854 9328
      3851 9330 3851 9351 3844 9351 3842 9371
      3895 9374 3901 9256 3898 9257 3892 9250
TIME...MOT...LOC 2258Z 266DEG 30KT 3869 9369

Mell

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:24 AM CDTSpecial Weather StatementEAXAtchison36 min
May 14, 12:45 PM CDTSpecial Weather StatementEAXJackson30 min
May 14, 12:48 PM CDTSevere Thunderstorm WarningEAXClay, Jackson27 min
May 14, 1:13 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray47 min
May 14, 1:28 PM CDTSpecial Weather StatementEAXCarroll47 min
May 14, 1:42 PM CDTSevere Thunderstorm WarningEAXCass, Johnson, Lafayette24 min
May 14, 1:54 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Ray51 min
May 14, 2:04 PM CDTSevere Thunderstorm WarningEAXLafayette26 min
May 14, 2:19 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline26 min
May 14, 2:40 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette35 min
May 14, 2:43 PM CDTSevere Thunderstorm WarningEAXCooper, Saline32 min
May 14, 2:50 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph25 min
May 14, 2:53 PM CDTSpecial Weather StatementEAXChariton, Macon52 min
May 14, 3:04 PM CDTSevere Thunderstorm WarningEAXCooper, Howard26 min
May 14, 3:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis23 min
May 14, 3:14 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis31 min
May 14, 3:17 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Randolph28 min
May 14, 3:27 PM CDTSevere Thunderstorm WarningEAXCooper, Howard33 min
May 14, 3:45 PM CDTSevere Thunderstorm WarningEAXCooper30 min
May 14, 5:22 PM CDTSpecial Weather StatementEAXJohnson53 min
May 14, 5:26 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson34 min
May 14, 5:58 PM CDTSpecial Weather StatementEAXCooper, Pettis47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.